Ohio, 2012

Damaging Winds in Ohio, June 18, 2012

June 18, 2012 · NWS PBZ · 4 events in 2 counties and zones

An upper level shortwave helped support an mesoscale convective system as it crossed ohio. This system weakened as it reached eastern Ohio but not before some wind damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level shortwave helped support an mesoscale convective system as it crossed ohio. This system weakened as it reached eastern Ohio but not before some wind damage was reported. Thunderstorms out ahead of the system also caused flash flooding to areas of western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 18, 4:04 PM EST, 58 minutes earlier.

Area forecast discussion, Jun 18, 4:04 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT MON JUN 18 2012

.SYNOPSIS...
AN UPPER LEVEL SHORTWAVE WILL SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS
THIS EVENING. HOT AND HUMID WEATHER WILL FOLLOW FOR TUESDAY AND
WEDNESDAY AS HIGH PRESSURE BUILDS OVER THE OHIO VALLEY.

&&

.NEAR TERM /THROUGH TUESDAY/...

UPDATE ISSUED MAINLY TO PRECIP PROBABILITIES TO ACCOUNT FOR
WEAKENING MCS APPROACH ON EAST CENTRAL OHIO COUNTIES AS WELL AS
SCATTERED THUNDERSTORM DEVELOPMENT ALONG WEAK RESIDUAL BOUNDARY
LYING ROUGHLY ALONG I 70.

NOT LOOKING AT A WIDESPREAD SEVERE THREAT THIS EVENING GIVEN THE LACK
OF DEEP LAYER SHEAR OVER THE REGION AND WARM MID LEVEL
TEMPERATURES...HOWEVER SOME WARNINGS MAY BE POSSIBLE DUE TO
MOMENTUM OF THE PROPAGATING MCS AS WELL AS CELL COLLISIONS IN THE
WARM/MOIST ATMOSPHERE OVER THE UPR OH REGION.

A STRONG UPPER LEVEL RIDGE WILL BEGIN TO BUILD OVERHEAD TONIGHT
AND THE THUNDERSTORM THREAT WILL RAPIDLY DIMINISH AS THE EVE PROGRESSES.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
BENIGN WEATHER OVERALL WITH POTENTIAL FOR THE FIRST HEAT WAVE OF
2012.  H5 HEIGHTS BUILD AS A LARGE MID LEVEL ANTICYCLONE CONTROLS
THE WEATHER FOR MUCH OF THE ERN CONUS TUE - THUR.  H8 TEMPS PUSH
20-21C...WHICH USING THE ENERGY BLOCK METHOD YIELDS 90F-95F FOR MAXT
ACROSS THE LOWLANDS...WITH LOWER TO MID 80S IN THE HIGHER
ELEVATIONS.  DAYTIME HEAT INDEX VALUES WILL BE IN THE MID 90S.  HEAT
STRESS INDEXES FOR NEARBY URBAN CITIES ARE NEARLY MAXED OUT...SO
EVEN THOUGH TEMPERATURES WILL NOT REACH ADVISORY LEVELS...GIVEN ITS
EARLY JUNE VERSUS LATE JULY OR AUGUST...IMPACTS ARE PROBABLE.  WILL
INSERT VERBIAGE INTO THE HWO TO RAISE AWARENESS...AND AS TIME DRAWS
CLOSER...SPECIAL WEATHER STATEMENTS MAY BY NEEDED.  WE HAVE POSTED
HEAT SAFETY TIPS ON OUR WEBSITE UNDER THE TOP NEWS OF THE DAY.

THE MAIN CHALLENGE IN THE SHORT TERM IS THE AREAL EXTENT OF ISOLATED
TO SCATTERED THUNDERSTORMS IN THE MOUNTAINS THURSDAY.  GFS CONTINUES
TO BE THE ONLY MODEL FROM THE NCEP SUITE THAT DEVELOPS A LEE
TROUGH...CONSEQUENTLY LLVL CONVERGENCE AND EQUIVALENT POTENTIAL
TEMPERATURES INCREASE SPURRING AFTERNOON CONVECTION IN THE MODEL.
AT THIS TIME...PLAYED SCHC POPS AS BUFR SOUNDINGS DO NOT ILLUSTRATE
A CAP...SO REGARDLESS IF THE LEE TROUGH FORMS...HIT OR MISS STORMS
COULD OCCUR OVER WRN MD AND NRN WV.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...

OVERALL GOOD AGREEMENT AMONGST LONG RANGE MODELS FOR THE EXTENDED.
A WEAK BAROCLINIC ZONE WILL TRAVERSE THE AREA FRIDAY...HOWEVER WITH
LIMITED UPPER SUPPORT...NOT MUCH RAINFALL IS ANTICIPATED.  AT THIS
TIME...ANY STORMS THAT FIRE ALONG AND AHEAD OF THE FRONT WILL REMAIN
BELOW SEVERE LEVELS.  HIGH PRESSURE BUILDS IN FOR THE FIRST PART OF
THE WEEKEND AND GIVEN A NW TRAJECTORY ALOFT...LOOK FOR TEMPERATURES
TO BE BELOW NORMAL FOR AFTERNOON HIGHS.  THE AFOREMENTIONED NW FLOW
ALOFT YIELDS ANOTHER WEATHER SYSTEM SUN NGT INTO MONDAY.  STRONGER
HEIGHT FALLS AT MID LEVEL SHOULD RESULT IN MORE PCPN WITH THIS FRONT
THAN ITS PREDECESSOR FRI.  CONTINUE TO CARRY CHC POPS WITH THIS
FEATURE...AS TIMING ISSUES AT DAY 6 CREATE LOWER CONFIDENCE IN PCPN
PROBABILITY.

H5 ANTICYCLONE CRANKS BUILDS OVER THE CENTRAL CONUS...THUS
PERSISTING WITH NW WINDS ALOFT.  AT THIS TIME...DO NOT SEE SIGNALS
OF AN TSTM COMPLEXES / MCS PARADE ON THE DOWNSTREAM SIDE OF THE
RIDGE...BUT THIS WILL BE MONITORED OVER DURING THE WEEK.

BIAS CORRECTED GRIDS FROM MOSGUIDE WHERE USED FOR TEMPERATURES WITH
MINOR TWEAKS.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS HAVE FINALLY BEGUN TO DEVELOP...BUT
MENTION HAS BEEN LIMITED DUE TO SCT COVERAGE.  CONDITIONS SHOULD
GENERALLY REMAIN VFR EXCEPT IN ANY THUNDERSTORMS THROUGH THE
EVENING. WINDS WILL REMAIN 10KTS OR LESS WITH THE EXCEPTION OF
GUSTS WITH ANY STRONGER STORMS.

WITH LOW LEVEL MOISTURE PRESENT...ESPECIALLY AT ANY LOCATIONS THAT
RECEIVE RAINFALL TODAY...SOME FOG COULD DEVELOP. ALL GUIDANCE
SUGGESTS THIS AS WELL BUT FOR NOW MAINTAINED MVFR VISIBILITY
RESTRICTIONS.

.OUTLOOK...TUESDAY THROUGH FRIDAY...
HIGH PRESSURE RIDGE WILL BUILD OVER THE EASTERN US AND PROVIDE
VFR TUESDAY THROUGH EARLY THURSDAY. A COLD FRONT IS PROGGED TO
BRING RAIN AND THE POTENTIAL FOR RESTRICTIONS LATE THURSDAY AND
THURSDAY NIGHT. HIGH PRESSURE WILL RETURN VFR CONDITIONS IN THE
WAKE OF THE FRONT ON FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15
Hazardous weather outlook, Jun 18, 3:24 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 PM EDT MON JUN 18 2012

OHZ059-068-069-PAZ007>009-013>016-020>023-029-031-073-075-WVZ001>004-
012-021-022-192030-
BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-
424 PM EDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. SOME ISOLATED
STORMS COULD APPROACH SEVERE LIMITS WITH DAMAGING WIND GUSTS AS
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AFTERNOON TEMPERATURES WILL BE IN THE LOWER TO MID 90S WITH HEAT
INDEX VALUES CLIMBING INTO THE MID 90S FOR MOST AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ023-041-192030-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
424 PM EDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. SOME ISOLATED
STORMS COULD APPROACH SEVERE LIMITS WITH DAMAGING WIND GUSTS AS
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057-058-192030-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-
424 PM EDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING.
DAMAGING WIND GUSTS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AFTERNOON TEMPERATURES WILL BE IN THE LOWER TO MID 90S WITH HEAT
INDEX VALUES CLIMBING INTO THE MID 90S FOR MOST AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Jun 18, 4:02 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 PM EDT MON JUN 18 2012

PAZ029-182200-
WASHINGTON PA-
502 PM EDT MON JUN 18 2012

...SLOW MOVING THUNDERSTORMS OVER WASHINGTON COUNTY...

AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A NEARLY STATIONARY, STRONG THUNDERSTORM JUST SOUTH OF
CLAYSVILLE.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

&&

LAT...LON 4013 8047 4014 8024 4001 8021 4000 8028
      4001 8027 4002 8030 4000 8031 3999 8040
Special weather statement, Jun 18, 4:07 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 PM EDT MON JUN 18 2012

PAZ021-073-182145-
ALLEGHENY PA-WESTMORELAND PA-
507 PM EDT MON JUN 18 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WESTMORELAND AND
SOUTHEASTERN ALLEGHENY COUNTIES...

AT 501 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
MCKEESPORT...MOVING EAST AT 20 MPH.

HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND
SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH
THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  TURTLE CREEK...       IRWIN...              JEANNETTE...
  DELMONT...            GREENSBURG...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

TOLL 66 BETWEEN MILE MARKERS 4 AND 13.
I-76 BETWEEN MILE MARKERS 59 AND 70.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4046 7949 4027 7946 4026 7983 4040 7985

15
Special weather statement, Jun 18, 4:22 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT MON JUN 18 2012

OHZ039>041-048-182145-
CARROLL OH-COLUMBIANA OH-COSHOCTON OH-TUSCARAWAS OH-
522 PM EDT MON JUN 18 2012

...THUNDERSTORMS WILL AFFECT CARROLL...NORTHERN COSHOCTON...NORTHERN
TUSCARAWAS AND NORTHWESTERN COLUMBIANA COUNTIES...

AT 516 PM EDT...THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES EAST OF
AKRON TO 5 MILES NORTHWEST OF STRASBURG TO 19 MILES NORTHWEST OF
WALHONDING...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS WILL GENERATE HEAVY RAIN THAT WILL POND WATER ON ROADS
AND QUICKLY FILL DITCHES AND SMALL STREAMS.  WIND GUSTS OF 40 TO 50
MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS.  SOME
STRENGTHENING TO SEVERE LEVELS IS POSSIBLE WITH ISOLATED CELLS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  BOLIVAR...            STRASBURG...          WALHONDING...
  SUGARCREEK...         SHERRODSVILLE...      SALEM...
  NEW PHILADELPHIA...   MINERAL CITY...       MALVERN...
  LEESVILLE LAKE PARK...                      LAYLAND...
  HOMEWORTH...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-77 IN OHIO BETWEEN MILE MARKERS 74 AND 95.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4046 8218 4045 8168 4064 8167 4067 8146
      4066 8125 4073 8123 4074 8109 4091 8108
      4091 8091 4093 8090 4093 8083 4046 8109
      4033 8211 4038 8220

15
Local storm report, Jun 18, 4:47 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 PM EDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      CLAYSVILLE              39.94N  81.67W
06/18/2012                   GUERNSEY           OH   EMERGENCY MNGR

            SEVERAL SMALL... UNAMED CREEKS OUT OF BANKS. CHAPEL
            HILL ROAD FLOODED.

&&

EVENT NUMBER PBZ1200509

XX
Local storm report, Jun 18, 4:49 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     CLAYSVILLE              39.94N  81.67W
06/18/2012                   GUERNSEY           OH   EMERGENCY MNGR

            TREES DOWN.

&&

EVENT NUMBER PBZ1200510

XX
Local storm report, Jun 18, 4:50 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      CLAYSVILLE              40.12N  80.41W
06/18/2012                   WASHINGTON         PA   EMERGENCY MNGR

            SEVERAL SMALL... UNAMED CREEKS OUT OF BANKS. CHAPEL
            HILL ROAD FLOODED.

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER PBZ1200509

XX

The radar

The Cleveland radar (KCLE), 94 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
June 18, 5:02 PM EST
Where
Tuscarawas County, 0.66 mi NW of Dundee
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.586, -81.610

Local law enforcement reported a tree down on State Route 93.

Thunderstorm Wind, Coshocton

When
June 18, 5:10 PM EST
Where
Coshocton County, 0.69 mi S of Coshocton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.260, -81.850

Local law enforcement reported trees down on route 146, County Road 10, and Country Road 271 in Coshocton.

Thunderstorm Wind, Tuscarawas

When
June 18, 5:10 PM EST
Where
Tuscarawas County, 3.47 mi NNW of Yorktown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.494, -81.552

Local law enforcement reported a tree down on Schilling Hill Road between Dover and Sugarcreek.

Thunderstorm Wind, Tuscarawas

When
June 18, 5:20 PM EST
Where
Tuscarawas County, 0.53 mi E of Stone Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
40.400, -81.540

County official reported a tree down on I-77 near mile marker 74.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391062, 391063, 391064, 391065.